Pharmacopsychiatry 1993; 26(2): 59-62
DOI: 10.1055/s-2007-1014343
© Georg Thieme Verlag KG Stuttgart · New York

Memory and Cognitive Impairments in a Case of Long-Term Trihexyphenidyl Abuse

Gedächtnis- und kognitive Störungen bei langfristigem Trihexyphenidyl-AbususN.  Kajimura1,2 , Y.  Mizuki1 , S.  Kai1 , M.  Suetsugi1 , M.  Yamada1 , T.  Okuma2
  • 1Department of Neuropsychiatry, Yamaguchi University School of Medicine, Ube, Japan
  • 2National Center Hospital for Mental, Nervous and Muscular Disorders, National Center of Neurology and Psychiatry, Tokyo, Japan
Further Information

Publication History

Publication Date:
13 March 2008 (online)

Abstract

We present a case of long-term trihexyphenidyl (THP) abuse in which memory and cognitive impairments were observed 23 years after the commencement of medication. This case showed a dramatic improvement after withdrawal of THP. Clinical course during admission was followed with psychometric testing and laboratory examinations. The fact that the patient showed no evidence of lowered alertness during the clinical course raises the possibility that THP can primarily induce impairment of memory and cognitive functions. This is supported by the findings on the resting EEG of the patient. This case emphasizes the need to exercise caution in prescribing high doses of anticholinergic agents for long periods, particularly in elderly patients with underlying brain pathology.

Zusammenfassung

Es wird ein Fall eines langfristigen Trihexyphenidylabusus (THP) vorgestellt: 23 Jahre nach Beginn der Medikation stellten sich Beeinträchtigungen des Gedächtnisses und kognitive Störungen ein. Nach Absetzen des Präparats zeigte sich eine eindrucksvolle Besserung. Der klinische Verlauf wurde ab dem Zeitpunkt der Einlieferung mittels psychometrischer Überprüfung und Labordaten verfolgt. Die Tatsache, daß der Patient keinerlei vermindertes Wachsein während des klinischen Verlaufs zeigte, weist darauf hin, daß THP möglicherweise primär das Gedächtnis und die kognitiven Fähigkeiten beeinflußt. Die Befunde des Ruhe-EEG unterstützen diese Annahme. Der Fall unterstreicht, daß bei der Verschreibung hoher Dosierungen von Anticholinergika über längere Zeit Vorsicht geboten ist, insbesondere bei älteren Patienten, bei denen eine Hirnerkrankung vorliegt.

    >